Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 2, 2018, 12:30 PM MST for La Paz County, Arizona. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2018, 12:30 PM MST (19:30 UTC)
- Expired
- Aug 2, 2018, 1:00 PM MST
- In force
- 30 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 141 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 1:00 PM MST | HAIL 0.88 | Brenda, AZ | HAIL REPORTED AT RV REPAIR FACILITY IN BRENDA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 7.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 2509 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
763
WUUS55 KPSR 021930
SVRPSR
AZC012-022000-
/O.NEW.KPSR.SV.W.0032.180802T1930Z-180802T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
1230 PM MST THU AUG 2 2018
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Central La Paz County in west central Arizona...
* Until 100 PM MST.
* At 1230 PM MST, a severe thunderstorm was located near Brenda, or
36 miles southeast of Parker, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Brenda.
* This includes the following highways...
AZ Interstate 10 between mile markers 26 and 43.
US Highway 60 between mile markers 31 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3354 11398 3362 11413 3379 11404 3365 11377
TIME...MOT...LOC 1930Z 226DEG 5KT 3365 11401
HAIL...1.25IN
WIND...60MPH
$$
181 follow-up statement
418
WWUS55 KPSR 021942
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
1242 PM MST THU AUG 2 2018
AZC012-022000-
/O.CON.KPSR.SV.W.0032.000000T0000Z-180802T2000Z/
La Paz AZ-
1242 PM MST THU AUG 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MST
FOR CENTRAL LA PAZ COUNTY...
At 1242 PM MST, a severe thunderstorm was located near Brenda, or 36
miles southeast of Parker, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brenda.
This includes the following highways...
AZ Interstate 10 between mile markers 27 and 43.
US Highway 60 between mile markers 31 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3356 11398 3361 11411 3379 11404 3365 11377
TIME...MOT...LOC 1942Z 226DEG 5KT 3366 11400
HAIL...1.25IN
WIND...60MPH
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:50 AM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 2, 10:50 AM MST, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1050 AM MST Thu Aug 2 2018 ...Updated Aviation Discussion... .SYNOPSIS... High pressure will meander across the southwest United States through this weekend resulting in slightly above average temperatures and periodic thunderstorm chances. Storms will be most favored across higher terrain locations north and east of Phoenix, though occasionally will spread into lower elevations. Slightly drier conditions by the end of the week may confine thunderstorms away from major population centers before moisture spreads back into the region next week. && .DISCUSSION... An interesting set up is taking place this morning across south- central Arizona. While the morning soundings from Tucson and Phoenix show near-median precipitable water values for this time of year (per the SPC sounding climatology), and some modest low- level drying has occurred since yesterday, satellite imagery reveals a few notable features that may support an increase in thunderstorm potential this afternoon. Mid-level cloudiness/altocumulus has increased this morning from the northeast, and shallow convection has occasionally been noted across southwest Maricopa County. A fast-moving gravity wave is also approaching from northern Sonora and will spread across south-central Arizona later this afternoon, with associated enhancements to the cloud field occurring. 12Z suite of hi-res convective allowing guidance has increased its signal showing a cluster of storms developing across Pima County into southwest Maricopa and Pinal Counties later this afternoon. Although steering flow is quite weak, thunderstorms are expected to spread from south to north towards the Phoenix area later this afternoon and evening. With weak large-scale forcing for ascent and new thunderstorm convective development largely dependent on outflow boundaries, coverage is still uncertain. But weak inhibition should be supportive for thunderstorm development aided by terrain features through the early evening. Can't rule out a few strong wind gusts, locally heavy rain, and patchy blowing dust with any thunderstorms/outflows that develop. The primary update to the forecast this morning was to increase precipitation chances across south-central Arizona. Farther west, also cannot rule out a few thunderstorms developing into western Imperial County this afternoon. A remnant MCV continues to slowly move across the higher terrain of northern Baja California, and may spark thunderstorm development this afternoon. It's not out of the question that thunderstorms spread into the western Imperial Valley this afternoon. && .PREVIOUS DISCUSSION... The setup for today does not seem to differ all that much from yesterday, so early thinking is we will see more of the same...which is just like any early August day. The current midlevel water vapor channel still shows signs of yesterday's decaying convection over Southeast Arizona and the Rim Country, with some development of light showers/clouds further west along the axis of a gravity wave. The 0Z upper air analysis still indicates the upper level high parked to our west with the center of the midlevel circulation situated closer to the center of the state providing an east-southeasterly storm motion by Thursday afternoon. Most of the convective allowing models continue to paint the typical suspect locations for early convection, including the Rim and Southeast Arizona, but with questionable coverage for lower desert locations. The HREF's nearest probability parameter also highlights these areas for storms this afternoon so perhaps the possibility of outflow induced lift/convection is in play, meaning it is conceivable for some storms to penetrate into the Greater Phoenix area. Nevertheless, any outflows from the south may again create blowing dust problems for Pinal County. Further west, a deep plume of moisture will remain over Southeast California, especially through Imperial County. Some high based storms may dot the area early Thursday morning but additional convection late in the afternoon is also not out of the question. The forecast for Friday and beyond has not changed all that much as an approaching shortwave trough over the Pacific Northwest will weaken the high over us and push the midlevel center further east. At this time, a drier westerly flow will prevail over our area so the best storm chances will stay in the higher terrain well north and east of Phoenix into eastern Arizona. A stray storm or two for lower desert locations is possible Friday, but any storms will likely not be cause for anyone to change their Friday night plans for. Saturday and Sunday look even drier with little chance for storms in our forecast area. By early next week, the high is forecast to reposition closer to the Four Corners bringing a moist easterly to southeasterly flow into the CWA and justifying progressively increasing storm chances through the week. Otherwise, daytime high temperatures will remain hot in the 105-110 degree range for the warmest desert locations. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Based on observational data and preponderance of latest high resolution model output, it looks far more likely that sct thunderstorms will impact the Phoenix metro, and particularly KPHX. The pattern conceptually matches storms forming over SW Maricopa Co generating outflow and blowing dust moving north towards the terminals. Potentially aided by lift from the Estrellas, storms could directly impact KPHX and have added a Tempo group around 02Z. The most likely time frame of IFR conditions due to TSRA and BLDU looks to be 02Z-05Z with showers lingering for a few more hours afterwards. Gusty SSW winds with the outflow would become extremely variable in direction with the passage of any storms, and wake low development could cause a period of gusty north winds washing back into terminal locations. Not convinced coverage will be that extensive throughout the metro and only included VCTS for KIWA and KSDL sites, though BLDU could become a problem at these location as well. Southeast California/Southwest Arizona including KIPL and KBLH: Thunderstorm chances and associated impacts are the primary aviation concerns this afternoon and evening. Storms were already developing along the Baja spine this morning, and steering flow could drive TSRA into KIPL this afternoon. Chances of directly impacting the terminal location is too small to include in this TAF package, with only a wind shift currently noted. Storm chances at KBLH are much less, and the typical south winds should prevail. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Thunderstorm chances will become more relegated to higher terrain areas of Gila County over the weekend as the overall atmospheric moisture content declines. In fact, most locations will probably not see any storms or wetting rains through the weekend time frame. Steadily through next week, storm and wetting rain chances will migrate from higher terrain areas back westward into lower elevations. Otherwise, minimum humidities will remain in a 15-30% range following fair to good overnight recovery. Apart from thunderstorms, winds will be light except for typical afternoon and evening upslope breeziness. Little temperature trend expected during the five day period, with high temperatures remaining a few degrees or so above seasonal normals each day. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Rogers/Deemer AVIATION...MO FIRE WEATHER...MO/CB
In the hours before
Special weather statement, Aug 2, 12:02 PM MST, 28 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1202 PM MST THU AUG 2 2018 AZZ533-021945- Central La Paz AZ- 1202 PM MST THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 1245 PM MST... At 1201 PM MST, Doppler radar was tracking a strong thunderstorm near Brenda, or 34 miles southeast of Parker, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Brenda. This includes the following highways... AZ Interstate 10 between mile markers 24 and 38. US Highway 60 between mile markers 31 and 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3358 11399 3363 11416 3388 11405 3373 11377 TIME...MOT...LOC 1901Z 218DEG 14KT 3368 11403 18
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:09 PM MST | Special Weather Statement | PSR | Gila | 51 min |
| Aug 1, 5:15 PM MST | Severe Thunderstorm Warning | PSR | Gila | 45 min |
| Aug 1, 5:32 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 1, 5:53 PM MST | Special Weather Statement | PSR | 37 min | |
| Aug 1, 6:20 PM MST | Special Weather Statement | PSR | Gila | 25 min |
| Aug 1, 6:27 PM MST | Severe Thunderstorm Warning | PSR | Gila | 33 min |
| Aug 1, 7:01 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 1, 8:32 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 58 min |
| Aug 2, 12:02 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Aug 2, 12:51 PM MST | Areal Flood Advisory | PSR | La Paz | 114 min |
| Aug 2, 12:54 PM MST | Special Weather Statement | PSR | La Paz | 51 min |
| Aug 2, 1:00 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 30 min |
| Aug 2, 1:04 PM MST | Flash Flood Warning | PSR | La Paz | 116 min |
| Aug 2, 3:36 PM MST | Special Weather Statement | PSR | Gila | 39 min |
| Aug 2, 3:52 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Aug 2, 3:56 PM MST | Special Weather Statement | PSR | Gila | 49 min |
| Aug 2, 4:54 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.